Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 11, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 12, 2018, 10:26 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 10:26 AM CDT (15:26 UTC)
- Expired
- Jul 12, 2018, 4:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:20 PM CDT | FLOOD | 10 N Mora, MN | A FEW INCHES OF WATER FLOWING OVER COUNTY HWY 3 NEAR INTERSECTION OF HWY 65, NORTH OF MORA (SOCIAL MEDIA VIDEO). ALSO, SHERIFF'S OFFICE REPORTS NEARLY ALL GRAVEL ROADS IN KANABEC COUNTY SUFFERED DAMAGE FROM FLOODING THIS MORNING; STILL BEING ASSESSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
835
WGUS43 KMPX 121526
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1026 AM CDT THU JUL 12 2018
MNC065-095-122115-
/O.NEW.KMPX.FA.W.0011.180712T1526Z-180712T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanabec MN-Mille Lacs MN-
1026 AM CDT THU JUL 12 2018
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Kanabec County in east central Minnesota...
Mille Lacs County in east central Minnesota...
* Until 415 PM CDT.
* At 1013 AM CDT, emergency management reported flooding in Kanabec
County and Mille Lacs County. 4 to 7 inches of rain have fallen
within the past 12 hours. This has led to flooding on many
streets and County Roads. In particular, flooding has been
reported in Mora as well as from Hwy 65 and 315th Ave and Hwy 47
and 210th Ave in Kanabec County. In Mille Lacs County, street
flooding has been reported 5 miles east of Pine City and in
Wahkon.
* Some locations that will experience flooding include...
Mille Lacs Lake, Princeton, Mora, Milaca, Brunswick, Onamia, Isle,
Foreston, Ogilvie, Wahkon, Grasston and Quamba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Also, roads that had been previously
flooded may have been damaged and washed away. In addition, river
levels are expected to rise due to the rain.
&&
LAT...LON 4615 9343 4616 9306 4598 9306 4598 9314
4574 9314 4573 9351 4556 9351 4556 9375
4598 9377 4598 9381 4624 9382 4625 9343
$$
AMKWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 12, 6:17 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 12, 6:17 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
617 AM CDT Thu Jul 12 2018
.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Jul 12 2018
Main issue in the short term is pinning down expected thunderstorm
development in the vicinity of the approaching cold front, which is
expected to weaken and essentially stall out across our area later
today. One of the main struggles with this forecast is the overall
poor performance of the hi-res cams in handling the overnight/early
morning convection ongoing across northern and into portions of
central MN. In addition, hot and humid conditions will continue
south of the main frontal boundary, hence the heat advisory
remains in place.
As of early this morning, thunderstorm complex just north of Mille
Lacs has begun it's turn to the southeast, following the forward
propagating corfidi-vectors well. A line of thunderstorms extending
southwest from Mille Lacs through St. Cloud and toward Willmar has
been slowly gaining strength. This line of storms is expected to
continue due eastward through the early morning hours, whereas the
cluster north of Mille Lacs will eventually move into western WI and
may reach as far east as Ladysmith. The main threat with these
storms is very heavy rainfall. PWAT values near 2.0" are in place
and a strong low level jet with both 850H and 925H southwesterly
winds are very strong in the 40-50 knot range. Strong moisture
transport is focused here as is lift provided by isentropic upglide
and low level convergence along the nose of the low level jet. This
low level jet will weaken over the next few hours and the
thunderstorms and heavy rainfall threat will follow suit.
The aforementioned frontal boundary will stall out across the
area today, and eventually lead to additional thunderstorm
development likely late this afternoon and tonight across much of
southern MN and west central WI with the front draped from north
of Sioux Falls, SD through the north Twin Cities metro area.
Surface dew points in the mid 70s will pool along the boundary
which will again be the focus for convective initiation. The low
level jet support will be much weaker tonight than it was last
night. The heaviest QPF will likely be to our southwest, where the
best low level support will be across portions of South Dakota
and eastern Nebraska.
We maintain a slight risk of severe weather mainly along and south
of the stalled frontal boundary this afternoon. With strong heating
occurring today and the very moisture-rich boundary layer, the
atmosphere will become very unstable this afternoon with ML CAPE
values in excess of 3,000 j/Kg. In addition, a subtle shortwave
aloft will lead to height falls this evening across the area.
Effective deep layer shear will be modest but the magnitude of the
CAPE alone poses a risk for some strong to severe thunderstorms to
develop this afternoon. Showers and storms will continue for much of
the night along and south of the stalled out frontal boundary.
.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Jul 12 2018
Long term forecast will feature a welcomed airmass change for many
next week as our tropical airmass in place now will stay with us
through the weekend, but get pushed out of here next week as the
heart of the sub-tropical ridge shifts to over the Rockies,
opening us up to more northwest flow aloft. Until that happens,
we'll have daily thunderstorm chances through Sunday.
The period will get going Friday morning with what could be
fairly extensive remnants of thunderstorms across southern MN into
central WI. Extensive cloud cover Friday will at least end the
need for anymore heat headlines beyond today. The cold front
moving in today will become pretty hard to define Friday and will
really be more of just a series of outflow boundaries. At the very
least, this boundary will get into southern MN by the afternoon
and with dewpoints along it remaining pooled up into the low 70s.
We'll again see ample instability build by the afternoon with a
weakly capped environment to get thunderstorms going, this
boundary looks to remain relatively stationary and we continue to
see some high QPF swaths from the models across northern IA into
southern MN Friday night, though a poorly defined LLJ should lead
to an even lower heavy rain threat from what we are expecting
tonight.
Saturday, said front will have washed out as energy shifts to
another low working across the Canadian Prairies. We'll be left in
a situation with a very moist boundary layer, but little in the
way of forcing as heights build again across the area, just means
we will probably see scattered diurnally driven activity that
quickly dies off Saturday evening with no LLJ to support it
through the night. Pops pick up again area wide as the front to
our northwest comes through on Sunday. This activity looks to be
weak and disorganized with weak convergence along the front
(thanks to virtually no wind in the warm sector) and very little
LLJ support either.
Behind this front, dewpoints will fall back in to the 50s to start
next week, with highs retreating back to around the 80 degree
mark. The ECMWF overnight came into line with rest of the guidance
in keeping Tuesday dry as well, with it looking like our next shot
at precip coming Wednesday or Thursday next week as we see a
shortwave drop in on the northwest flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM CDT Thu Jul 12 2018
Frontal boundary moving in from the northwest today will stall out
and bring showers and thunderstorms to much of southern MN and
western WI late this afternoon and tonight. Confidence is below
average in this forecast given model uncertainty and poor
performance overnight. Otherwise, VFR conds expected during the
day with the main issue obviously being any thunderstorms late
this afternoon. The rain will likely continue into the overnight
period but the thunder will be less widespread.
KMSP...Early morning activity should steer clear of MSP mainly to
the north. No additional concerns.
/OUTLOOK FOR KMSP/
Friday...MVFR possible with a chance of showers & thunderstorms.
Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ023>028.
MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070.
Heat Advisory from noon today to 8 PM CDT this evening for
MNZ076>078-083>085-091>093.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPDHazardous weather outlook, Jul 12, 5:38 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 538 AM CDT Thu Jul 12 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 538 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will slowly diminish this morning from east central MN into northwest WI. The main threat this morning will be from heavy rainfall from Mille Lacs Lake down toward Siren, WI. Thunderstorms are expected to develop again this afternoon from west central MN, through the Twin Cities into west central WI. There is a slight risk of severe weather with this activity, with damaging winds being the main threat. Thunderstorm is expected to slowly drift south tonight toward southern MN. All activity today and tonight will be capable of producing torrential rainfall and localized flooding. Once again, afternoon heat indices are expected to top out around 100 degrees along and south of a line from New Ulm, to the Twin Cities and Chippewa Falls, WI. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for Thunderstorms will continue through Sunday night. The threat for severe weather is low, but a continued risk for excessive rainfall will exist for south central MN through Friday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jul 12, 8:27 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MILACA 7NNW 45.87N 93.69W
07/12/2018 M2.17 INCH MILLE LACS MN MESONET
MESONET STATION MCAM5, MILACA 7NNW. THE
DURATION OF THE HEAVY RAIN EVENT WAS 12
HOURS.
&&
MKMLocal storm report, Jul 12, 8:29 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM HEAVY RAIN MORA 2 N 45.91N 93.30W
07/12/2018 M6.00 INCH KANABEC MN COCORAHS
COCORAHS STATION MN-KB-2, MORA 2 N. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
MKMLocal storm report, Jul 12, 8:31 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HEAVY RAIN BRAHAM 1ENE 45.72N 93.16W
07/12/2018 M3.07 INCH ISANTI MN COCORAHS
COCORAHS STATION MN-IS-8, BRAHAM 1ENE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
MKMLocal storm report, Jul 12, 9:44 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
944 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN GRASSTON 45.79N 93.15W
07/12/2018 M6.48 INCH KANABEC MN MESONET
MESONET STATION GSTM5, GRASSTON. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
MKMLocal storm report, Jul 12, 9:45 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MORA 45.86N 93.30W
07/12/2018 M6.80 INCH KANABEC MN MESONET
MESONET STATION MOAM5, MORA. THE DURATION OF
THE HEAVY RAIN EVENT WAS 24 HOURS.
&&
MKMLocal storm report, Jul 12, 10:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 AM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLOOD 4 NNW VINELAND 46.23N 93.79W
07/12/2018 MILLE LACS MN PUBLIC
3.4" OF RAIN. COUPLE SMALL ROADS WASHED OUT.
&&
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:37 AM CDT | Special Weather Statement | MPX | Kanabec | 113 min |
| Jul 12, 6:46 AM CDT | Special Weather Statement | MPX | Kanabec | 3 hr |
| Jul 12, 7:06 AM CDT | Flash Flood Warning | MPX | Kanabec, Mille Lacs | 3 hr |
| Jul 12, 10:43 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 32 min |
| Jul 12, 11:16 AM CDT | Special Weather Statement | MPX | Chisago | 29 min |
| Jul 12, 2:42 PM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Faribault, Martin, Nicollet, Redwood and 1 more | 16 hr |
| Jul 12, 4:38 PM CDT | Special Weather Statement | MPX | Anoka | 52 min |
| Jul 12, 4:43 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Jul 12, 4:46 PM CDT | Special Weather Statement | MPX | Redwood | 74 min |
| Jul 12, 5:10 PM CDT | Special Weather Statement | MPX | Brown, Carver, Hennepin, McLeod, Ramsey, Sibley | 65 min |
| Jul 12, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Washington | 27 min |
| Jul 12, 5:27 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 33 min |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 47 min |
| Jul 12, 5:54 PM CDT | Special Weather Statement | MPX | Ramsey | 51 min |
| Jul 12, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 43 min |
| Jul 12, 6:14 PM CDT | Special Weather Statement | MPX | Brown | 46 min |
| Jul 12, 6:27 PM CDT | Special Weather Statement | MPX | Brown | 93 min |
| Jul 12, 6:40 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Jul 12, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 31 min |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.